Erythromycin and sudden cardiac death

So I was browsing Boston.com and this headline caught my eye: “Study: Common antibiotic can trigger cardiac deaths”. The drug they are talking about is erythromycin, which is one of the oldest antibiotics we use. This retrospective study is from the New England Journal of Medicine, and studied the causes of cardiac deaths in over 4,000 patients. They found that people who take other medications that increase the concentration of erythromycin in the blood have a five times greater risk of sudden cardiac death.

Now, which medications cause this interaction? They would be certain calcium-channel blockers – such as diltiazem or verapamil (used for hypertension or controlling heart rate), or antifungals – such as fluconazole.

Taken alone, erythromycin is one of our oldest and widely used antibiotics and is pretty safe. Fifty years of use doesn’t lie. However, I would be wary of specific interactions with the aforementioned medications to ensure continued safe use. I would also wonder if similar findings apply to newer macrolides like azithromycin or clarithromycin.

View 2 Comments >

Most Popular

✓ Join 150,000+ subscribers
✓ Get KevinMD's most popular stories